Home' Australian Pharmacist : Australian Pharmacist September 2014 Contents Australian Pharmacist September 2014 I © Pharmaceutical Society of Australia Ltd.
cumulative with continuous or repeated
use. Elderly patients tend to have
thinner, less elastic, and more fragile
skin, which is more prone to shearing
damage with transdermal patch use.
The incidence of irritant dermatitis
increases with duration of occlusion.
Long-term occlusion increases
epidermal hydration and causes sweat
to accumulate on the skin surface.
This moist environment also encourages
bacterial and fungal overgrowth,
another possible source of skin irritation.
As mentioned above, matrix patches
tend to exhibit better skin tolerability
than reservoir patches, partly due
to the absence of a solvent in which
the active component is dissolved.
Signs and symptoms of irritant contact
dermatitis may be minimised by rotation
of the application site, careful removal
of the patch, and appropriate use of
moisturisers and topical corticosteroids
(see Box 1).
Allergic contact dermatitis with the use
of transdermal drug delivery systems is
much less common than irritant contact
dermatitis, and usually manifests as
erythema, oedema, and vesicles of varying
The reaction is localised to the
site of application of the current patch,
but may also occur at the site of previous
applications, reflecting residual antigen
A patient may develop
hypersensitivity to any component of
a transdermal preparation and not just
the active drug (e.g. adhesive, solvent,
membrane). Sensitisation can take up to
weeks or months (and sometimes, years)
of treatment, but once this has occurred
each subsequent patch application will
then elicit a skin response.
Owing to its
delayed onset and similar appearance,
allergic contact dermatitis reactions can
often be confused with the more common
cumulative irritant contact dermatitis.
Initially, the risk of developing allergic
dermatitis was underestimated as the
trials were animal-based or involved
only short term use in humans.
evidence that allergic contact dermatitis
is less common and less severe in
children and the elderly. This is reflected
in the relatively low skin reaction rates
reported for the rivastigmine and
There are other possible skin reactions
related to the use of transdermal drug
delivery systems. Both nitroglycerin and
nicotine are vasodilators and reactive
erythema is commonly seen on removal
of these patches.
These reactions are
transient and easily distinguished from
inflammatory reactions, which persist.
The non-adhesive backing of some
patches has a metallic component.
The most commonly used metal in
transdermal drug delivery systems is
aluminium. The metal layer serves as
a protective barrier, separating the
drug from other components of the
patch formulation and holding the
drug and inactive ingredients within
the patch. The presence of aluminium
in a patch poses a safety concern for
patients undergoing magnetic resonance
imaging (MRI) and patients who may
need external defibrillation during
cardiac resuscitation.8–13 Aluminium and
other metals used in patches have the
potential to conduct electric currents,
which has led to serious thermal injuries.
Patients undergoing MRI or defibrillation
should first be examined for patches
containing aluminium. Such patches can
generally be identified by examining the
backing, which is shiny and reflects light if
aluminium is present. If in doubt it is best
to temporarily remove all transdermal
patches before MRI or external
1. Vander Hulst K, Parera Amer E, Jacobs C, Dewulf V, Baeck
M, Pujol Vallverdu RM, et al. Allergic contact dermatitis
from transdermal buprenorphine. Contact dermatitis
2. Durand C, Alhammad A, Willett KC. Practical considerations
for optimal transdermal drug delivery. Am J Health Syst
3. Subedi RK, Oh SY, Chun MK, et al. Recent advances in
transdermal drug delivery. Arch Pharm Res 2010;33(3):339–51.
4. Ale I, Lachapelle JM, Maibach HI. Skin tolerability associated
with transdermal drug delivery systems: an overview. Adv
5. Perumal O, Murthy SN, Kalia YN. Turning theory into
practice: the development of modern transdermal drug
delivery systems and future trends. Skin Pharmacol Physiol
6. Carmichael AJ. Skin sensitivity and transdermal drug delivery.
A review of the problem. Drug safety 1994;10(2):151–9.
7. Murphy M, Carmichael AJ. Transdermal drug delivery systems
and skin sensitivity reactions. Incidence and management.
Am J Clin Dermatol 2000;1(6):361–8 .
8. Aluminium-containing transdermal patches: a risk of burns.
Prescrire international 2007;16(92):246.
9. Brown MR, Denman R, Platts D. Analgesic patches and
defibrillators: a cautionary tale. Europace 2009;11(11):1552–3 .
10. Karch AM. Don’t get burnt by the MRI: transdermal patches
can be a hazard to patients. Am J Nurs 2004;104(8):31.
11. Kuhnen R, Nitsch J, Luderitz B. Explosion of transdermal
nitroglycerin during defibrillation. Dtsch Med Wochenschr
12. Panacek EA, Munger MA, Rutherford WF, Gardner SF. Report of
nitropatch explosions complicating defibrillation. Am J Emerg
Med 1992;10(2):128–9 .
13. Wrenn K. The hazards of defibrillation through nitroglycerin
patches. Ann Emerg Med 1990;19(11):1327–8 .
Box 1. Prevention of skin reactions with
transdermal medications (adapted from
Ale et al.
• Patches should be applied to a clean,
relatively hairless areas of skin.
• Any powder, oil, or moisture should
be removed by gentle washing and
drying (with water alone).
• Patches should be carefully removed.
• Any excess adhesive should
be removed with an oil-based
substance e.g. olive oil.
• The application area should then
be gently cleaned and dried using
• The application site should be rotated.
• Do not apply the patch to broken,
burnt, or damaged skin, or any
area showing signs or symptoms of
an existing skin condition.
• Alcohol or detergent-based
cleansers should not be used to
clean the application area before
or after patch use.
• Do not vigorously remove the patch,
particularly in elderly patients.
• Moisturisers may be used to relieve
some of the symptoms of irritant
contact dermatitis (dry skin,
scaling, fissures) and to encourage
Figure 1. Irritant contact dermatitis due to a
transdermal patch (from Ale et al.
Links Archive Australian Pharmacist October 2014 Australian Pharmacist August 2014 Navigation Previous Page Next Page